Wilma is a skin cancer specialist nurse, here to answer your questions about different...
Am a first time participant to the discussion groups. A week ago I had my first infusion of the Niv/Ipi combination therapy. So far I have felt fine but according to my reading and to my consultant the side effects can be somewhat drastic. However, the nurse who interviewed me before I started the treatment was very positive about the effects of the drug combination, saying it was a ‘nice’ one without too many problems! Hmmm, not sure what to expect now, so would be grateful to hear from anyone’s experiences of this combination treatment.
Hello and welcome, I am not on the combination but on the monotherapy Pembrolizumab, (similar to Nivo) I am of the opinion that mono treatment has kinder side effects in general than the combo, I might be biased though. I think nurses are of the opinion that immunotherapy is much kinder than chemo so that’s where they might say it’s the nice one, and we have that potential promise of a long term survival. There are several people on here on the combo so I’m sure they will be along soon.
You have probably read your instructions with the long list of possible side effects that we have to be warned about, and there are NICE guidelines on when treatment has to be stopped, or just paused, and what action is needed from the docs. There is a video from the melanoma patient conference if you are interested a talk by Dr Neil Steven on short and long term adverse events (side effects to you and me) I will try and find the link for you ....... here it is https://youtu.be/3R3SFrNTCQk I just find the information available fascinating perhaps the wrong word, useful to bear in mind maybe.
The problem with immunotherapy, like Ipi/Nivo, is that the side effects vary so much. This is because immunotherapy works activating part of your own immune system, T cells, which then go and attack the cancer cells.
In some people the T cells are not activated at all. The treatment has no effect. Side effects will be minimal but no cancer cells are killed.
In a few very lucky people the T cells are activated, they seek out the cancer cells and kill them without affecting any other cells. These people get the benefit of the immunotherapy with few, if any, side effects.
In some people the T cells are activated but they aren't brilliant at picking out the cancer cells. Other, normal, cells are affected and the patient ends up with lots of side effects. Perhaps all the cancer cells are killed, perhaps not. Sometimes the treatment has to be interrupted or stopped.
In some people, like me, the T cells are activated and they become like a marauding army. My cancer cells were killed (hurrah!) but the T cells decided that my anterior pituitary gland was also a target (not good). This happens to about 1% of patients taking Ipi, so it is pretty rare. So, now, I have no sign of the melanoma but I have to live without an anterior pituitary gland, which can be tricky but is much better than being dead.
So no one can tell you in advance whether (a) the immunotherapy will work or (b) which side effects you will have. Your specialist nurse is like mine, always looking on the bright side.
However, you just might end up like me, who has had no evidence of melanoma for almost three years after immunotherapy.
The trick is to keep your team up to date with your symptoms. They will know the signs of the serious side effects that need quick intervention. I made the mistake of being vague about my symptoms, so they missed my major side effect until after my anterior pituitary gland had been destroyed. I should have said 'my headache is so bad that no over-the-counter painkiller has an effect', 'I am so tired I cannot stand in the shower or climb the stairs' and 'I haven't eaten more than a few mouthfuls of food per meal for two weeks'. Instead I said that I had no appetite, was tired and had a headache.
All the best
For me it was definitely, definitely worth it
Hi Dancingintherain, I was diagnosed with stage4melanoma in April this year,I had the 4 combo infusions and kept well upto the 4th one when I started feeling extremely nauseous and tired, this went on for several weeks until I was diagnosed with pituitary and adrenal gland problems which has been brought on by the treatment but apparently this is quite rare. My first 3 monthly scan showed 50% reduction in all tumours , so good luck and hopefully you will be ok. Fuzzylarue.
Hi MoiraA, just read your post after replying to Dancingintherain, new to this site so just getting to grips with it, I also have ended up with pituitary problems , I go for a test in two weeks to confirm what they say they are pretty sure about ,that my body cannot produce any of its own cortisol. Obviously gutted another problem but as you said at least we are here, as in April I thought that was it. Really encouraging th hear you are doing ok after 3 years. Fuzzylarue
Yes, my tumours had reduced by 50% on my first scan, which continued until they were undetectable.
I had monotherapy Ipi before the combination was available. Are you continuing with the Nivo?
Hi Moira, yes on single infusion now but can never remember which one it is, had my 2nd one on Tuesday and felt tired for couple of days but ok now. Still can’t believe what’s happened this year but am positive most of the time. Do you generally keep well?
Replacing the cortisol is tricky. I am lucky in that I have a flexible endocrinologist, who listens to what I say instead of doing everything 'by the book', and I am in a facebook group that included some wise ladies. Five months ago, I moved onto a dosing schedule suggested by one of the ladies and it made my life better.
I have had to accept that I have to do a lot less in order to stay well. I have less energy and less resilience. However, that is not true of all people whose anterior pituitary glands stop working - some manage much better than I do.
Thankyou Moira, I will have to see how I go , I have been on hydrocortisone for about 6 weeks now and they halved the initial dose and I have been ok upto now but am worried about getting stressed etc but will cross that bridge when it happens. Thankyou A. x
Thank you so much for that MoiraA,
its been very helpful to hear about your experience but am sorry you had a pituitary problem. I have no tumours at the moment and am taking the combo as an adjuvant therapy. I’m 2 weeks down the line of my first infusion and no side effects. Let’s see what happens after the next ones! But am pleased for you and wish you all the best
Thank you very much for your information.
Dr Steven is in fact my oncologist and have seen and heard his views upon the combination therapy. I am two weeks post first infusion and so far I’ve had no side-effects. We’ll see what the next two or three doses bring! But I’m very grateful for your input
As I haven’t been a member of the discussions before I am so touched and inspired by all the positivity shown by everyone who contributes to these discussions. Thank you for the information regarding your own treatment. I’m sorry that you ended up with a problem but I’m hoping that the long-term outcome will be good for you. I am two weeks post first infusion and I’m having it as an adjuvant therapy as there are currently no detectable tumours
With every good wish, and may we all keep strong!
I was hoping Dancingintherain as you are having this as an adjuvant therapy perhaps you could pop into the discussion by snj963 to see if you can be of help, here’s the link
As many people have said before everyone reacts differently.Just want to add another positive note .
My hubby has had the combo therapy for stage 4 MM with liver mets
,he had a couple of side effects but treatable . He had severe diahorrea after 3 round .they postponed treatment while this was dealt with . Once this was under control they revised treatment and stopped to see if his immune system had been activated.
He had scans & it was found that tumour in liver had halved . Oncologist said he's been super activated t so stopped treatment. He has 3 mth scan in 2 weeks & oncologist appointment in Nov so feeling little anxious but all fingers crossed.
he still has option of single dose should this be needed . But as he has felt ok we are feel positive.
Send big hug & hope you get good results too . 1 step at a time
Hello. Many thanks for your information and I wish your hubby a good positive result with the scan. It certainly looks promising after his combo therapy reducing the size of the tumour.
My hubby's next appointment is on 14th November with oncology so we are guessing they will start his treatment then. As previously mentioned he had the option of Nivolumab or Dabrafenib and Trametinib which he is grateful for being given the option but I wish they could have explained it a bit more as his oncologist was veering him towards dabrafenib for him.
He is trying to get back to work asap so the side effects mentioned were fever and diarrhoea which he was concerned about as he works in retail handling food so not a good idea.
Many thanks again for taking the time to message on here and sending big hugs to you both
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: